While recreational drug use in general poses certain risks and dangers to regular users, over time, this practice can quickly turn into poly-drug use once the brain becomes more accustomed to any one drug’s effects. Likewise, it’s easy for regular opiate users to start combining opiates with sedatives, partly because of the similarity in effects between the two drug types.
Not surprisingly, combining these two drug types makes for a more intense and prolonged “high” effect; however, doing so on a frequent basis comes with certain dangers that can seriously compromise a person’s health and well-being. Ultimately, the combined effects of these drugs only work to increase the rate at which a person becomes addicted. Understanding the dangers of opiates and sedatives better equips you to seek out needed rehab treatment help before things spin out of control.
Opiates & Sedatives: Central Nervous System Depressants
Both opiate and sedative drugs produce psychoactive effects, disrupting normal chemical processes in the brain and central nervous system. In general, psychoactive agents can speed up brain chemical activity or slow it down. Opiate and sedative drugs both work to slow chemical activity, which inevitably disrupts the body’s central nervous system functions, according to the University of Maryland.
As far as therapeutic effects go, opiates act mainly as pain-relieving agents, while sedatives provide anxiety relief and can also act as muscle relaxants. Some of the more commonly used opiates and sedative drugs include:
Dangers of Combining Opiates and Sedatives
Any changes had on the brain’s chemical system can have lasting effects, especially when using drugs on a frequent or ongoing basis. In effect, these chemical changes cause damage to chemical-producing cells, making them less responsive to a drug over time. This, in turn, drives users to increase dosage amounts in order to compensate for the drug’s weakened effects. Physical dependence develops out of this cycle, which continues on indefinitely for as long as a person keeps abusing opiates and sedatives.
By now, most everyone knows how addictive opiates can be. Combining sedatives with opiates greatly increases the risk of addiction.
Over time, the reinforcing effects of sedatives on opiates skews brain chemical levels way off balance, offsetting most every major system in the brain. These effects impair brain reward system functions, an area that dictates a person’s priorities and determines what motivates him or her throughout any given day.
Without some form of rehab treatment help, a person essentially turns his or her entire life over to drug-seeking and drug-using behavior.
Drug interactions between opiates and sedatives account for much of the danger associated with combining these two drug types. According to the U. S. National Library of Medicine, an estimated 62 to 72 percent of patients receiving treatment for overdose had engaged in poly-drug use practices.
Since opiates and sedatives both work to slow down brain chemical activity, the body’s central nervous system likewise slows down in accordance with the brain’s activity. Consequently, the effects to the body’s cardiovascular and respiratory systems can be catastrophic as these systems can shut down altogether. More often than not, overdose events result from respiratory failure.
When to Consider Getting Rehab Treatment Help
Without needed rehab treatment help, the dangers of combining opiates and sedatives only compound as brain and body functions continue to deteriorate over time. Rehab treatment addresses both the physical and psychological effects of poly-drug use, enabling you to take back your life from the effects of these drugs.
If you or someone you know struggles with a poly-drug use problem and have further questions about addiction and rehab treatment, please don’t hesitate to call our toll-free helpline at 800-584-3274 Who Answers? for more information.